Kentucky, 2024Flash Flood and Hail in Kentucky, July 21, 2024
July 21, 2024 · NWS PAH · 4 events in 1 county or zone
Evening thunderstorms developed primarily in Tennessee near a stationary boundary, with one storm deviating northward through Calloway County, Kentucky. This storm produced several reports of wind damage and resulted in a water rescue being needed in Murray as torrential rain induced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Evening thunderstorms developed primarily in Tennessee near a stationary boundary, with one storm deviating northward through Calloway County, Kentucky. This storm produced several reports of wind damage and resulted in a water rescue being needed in Murray as torrential rain induced flash flooding. MLCAPE was around 1000 J/kg and effective bulk shear was very limited, while PWs were near 1.8 inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 21, 5:50 PM CST, 2 hours 10 minutes earlier. Its key messages:
- 80s and 60s are forecast for highs and lows daily.
- Daily rain chances return to the forecast.
Area forecast discussion, Jul 21, 5:50 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
650 PM CDT Sun Jul 21 2024
.KEY MESSAGES...
- 80s and 60s are forecast for highs and lows daily.
- Daily rain chances return to the forecast.
&&
.DISCUSSION...
Issued at 140 PM CDT Sun Jul 21 2024
Daily shower/storm chances return to the forecast as we
transition to a more troffy upper flow pattern.
Moisture/instability availability drive a mainly daytime heat of
day peak chance most days, but there are no significant
features of note to suggest anything other than routine storms
with the normal hazards heavy rain/lightning.
Normal highs around 90 and normal lows around 70 will be top end
with most of the week spent in the 80s and 60s for highs/lows
thanks to afternoon clouds/storms.
If long term modeling holds, trending toward higher pressure
aloft may lead to warming temperatures next week...something to
watch for as the pattern evolves.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 647 PM CDT Sun Jul 21 2024
VFR will continue. A few isolated showers/storms are possible
this evening and again Monday but at this time no mention in the
TAF's. SCT-BKN CIGS generally around and above 5-8kft tonight
with diurnal bases around 4-5kft Monday. Winds will remain light
through the period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
AVIATION...AD
Hazardous weather outlook, Jul 21, 2:33 AM CST, 17 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
333 AM CDT Sun Jul 21 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-220845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
333 AM CDT Sun Jul 21 2024 /433 AM EDT Sun Jul 21 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A few afternoon thunderstorms will be possible, mainly this
afternoon into tonight. Heavy rain and lightning are the main
threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
More widespread afternoon thunderstorms are forecast for the
entire area Monday through Saturday. Locally heavy rainfall and
lightning will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 21, 3:34 PM CST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
434 PM CDT Sun Jul 21 2024
KYZ022-212215-
Todd KY-
434 PM CDT Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN TODD COUNTY THROUGH 515
PM CDT...
At 434 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guthrie, or 10 miles northeast of Clarksville, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elkton, Guthrie, Trenton, and Allensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3675 8706 3664 8706 3664 8734 3683 8723
3683 8706 3677 8705
TIME...MOT...LOC 2134Z 213DEG 11KT 3664 8719
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DieganSpecial weather statement, Jul 21, 4:22 PM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
522 PM CDT Sun Jul 21 2024
KYZ022-212300-
Todd KY-
522 PM CDT Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TODD COUNTY THROUGH 600
PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkton, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Elkton, Trenton, Justice, and Allegre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3683 8706 3670 8714 3674 8732 3696 8728
3693 8705
TIME...MOT...LOC 2221Z 199DEG 14KT 3677 8722
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganSpecial weather statement, Jul 21, 7:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
854 PM CDT Sun Jul 21 2024
KYZ009-220245-
Calloway KY-
854 PM CDT Sun Jul 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CALLOWAY COUNTY THROUGH 945 PM
CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm over
Murray, moving northwest at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Murray, Hazel, Kirksey, Harris Grove, New Concord, and Crossland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 8849 3675 8849 3675 8820 3650 8807
TIME...MOT...LOC 0154Z 152DEG 11KT 3665 8835
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DieganEvent by event
2 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Calloway
- When
- July 21, 8:00 PM CST
- Where
- Calloway County, 1.79 mi W of Murray
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.619, -88.352
A tree was blown down onto a car with a person inside on Robertson Rd in Murray.
Flash Flood, Calloway
- When
- July 21, 8:05 PM CST to 9:30 PM CST
- Where
- Calloway County, 1.08 mi NNW of Murray to 1.05 mi W of Murray
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 36.635, -88.327
Flash flooding occurred in Murray with a water rescue for one person trapped in a vehicle on N 16th St. Radar estimated rainfall totals were 1.5-2.5 inches, most of which fell between 1945-2030CST.
Thunderstorm Wind, Calloway
- When
- July 21, 8:18 PM CST to 8:27 PM CST
- Where
- Calloway County, 2.3 mi SSE of Wadesboro to 1.14 mi ESE of Wadesboro
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $65,000
- Reported by
- Emergency Manager
- Coordinates
- 36.719, -88.305
As a thunderstorm drifted northward in Calloway County, a roof was completely blown off of a concrete building on Ingram Lane. A residence on Crestview Ln had substantial tree damage. A pole barn was destroyed west of Dexter. A utility company reported several trees down across central and northern Calloway County with over 1,200 without power.
Hail, Calloway
- When
- July 21, 8:24 PM CST
- Where
- Calloway County, 0.91 mi SW of Dexter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.741, -88.292
Hail estimated to 1 inch fell in Dexter as a thunderstorm drifted northward.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Excessive Heat in Utah, July 21, 20241 death · 3 events
- Wildfire and Damaging Winds in California, July 21 to 26, 2024$10 million · 5 events
- Dust Storm and Damaging Winds in Arizona, July 21, 2024$124,000 · 52 kt wind · 15 events
- Flash Flooding and Damaging Winds in California, July 21 to 24, 2024$77,000 · 68 kt wind · 13 events
- Excessive Heat in California, July 21 to 26, 202424 events
- Flash Flooding and Damaging Wind in Texas, July 21 to 23, 2024$24,000 · 65 kt wind · 4 events
- Flash Flood and Damaging Winds in Arizona, July 21, 2024$20,000 · 55 kt wind · 4 events
- Flash Flooding and Damaging Winds in Arizona, July 21, 202458 kt wind · 6 events
- Flash Flood and High Wind in Nevada, July 21, 202469 kt wind · 5 events
- Flash Flooding and Damaging Wind in Tennessee, July 21, 202452 kt wind · 5 events
- Damaging Winds in Alabama, July 21, 2024$3,000 · 4 events
- Flash Flooding and Damaging Wind in Kentucky, July 21 to 22, 202451 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203247, 1203243, 1203240, 1203239.